Illinois, 2011Hail and Damaging Winds in Illinois, February 27 to 28, 2011
February 27 to 28, 2011 · NWS PAH · 10 events in 6 counties and zones
A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $156,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low. A cold front trailing south from the low surged eastward toward the Lower Mississippi Valley. Lines and clusters of severe storms tracked rapidly eastward, producing locally damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 1:52 PM CST, 8 hours 2 minutes earlier.
Area forecast discussion, Feb 27, 1:52 PM CST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CST SUN FEB 27 2011
.DISCUSSION...
CONCERN CONTINUES WITH SEVERE WEATHER POTENTIAL TOWARD EVENING
THROUGH THE OVERNIGHT HOURS. MULTIMEDIA BRIEFING IS UP ON THE
WEB SITE...AND WILL ADDRESS THE POTENTIAL IN THE SPECIAL WEATHER
STATEMENT AND HAZARDOUS WEATHER OUTLOOK PRODUCTS.
SURFACE LOW SHOULD MOVE FROM SOUTHERN KS THIS EVENING TO THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS BY MONDAY MORNING.
MILD SOUTHERLY FLOW WILL PERSIST KEEPING TEMPS UP ALL NIGHT. WENT
WITH CATEGORICAL POPS AND MAINTAINED OUR FLASH FLOOD WATCH. MAY
HAVE TO ADJUST TIMING A TAD THOUGH.
IN THE WAKE OF THE LOW...TEMPS SHOULD FALL MONDAY...WITH SHOWER
AND THUNDERSTORM CHANCES DECREASING FROM WEST TO EAST. STILL
LOOKS LIKE DRY WEATHER PER THE MEDIUM RANGE MODELS TUESDAY THROUGH
THURSDAY. THE NEXT CHANCE OF SHOWERS COMES INTO THE PICTURE
BY FRIDAY AND CONTINUES INTO THE FIRST PART OF THE WEEKEND.
IN THE SHORT TERM...USED A BLEND OF THE RUC/NAM AND SREF. LONG
TERM WAS INITIALLY AN ECMWF/GFS OPS BLEND...THEN TRENDED TOWARD
THE ENSEMBLE SOLUTIONS.
&&
.AVIATION...
SHOWERS...AND EVENTUALLY TSTMS...WILL GRADUALLY BECOME MORE COMMON
THROUGH THE DAYLIGHT HOURS. SOME VSBY RESTRICTIONS DUE TO DRIZZLE
MAY OCCUR WITH LOWER CIGS. CIGS WILL CONTINUE TO BE QUITE VARIABLE.
A WARM FRONT...WITH SOME SHOWER ACTIVITY IN ITS VICINITY...WILL
CONTINUE TO MOVE NWD AND OUT OF THE PAH FORECAST AREA IN THE AFTN.
WINDS ALOFT WILL ALSO CONTINUE TO INCREASE AHEAD OF AN APPROACHING
LOW PRESSURE/SFC COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE
REGION MON MRNG. ATTM...IT APPEARS THAT WDSPRD SHWR/TSTM ACTIVITY
/SOME POSSIBLY SEVERE/ WILL OCCUR MAINLY IN THE EARLY TO MID
EVE...WITH THE HAZARD SLOWLY DECREASING OVNGT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH MONDAY
MORNING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH MONDAY
MORNING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...FLASH FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH MONDAY
MORNING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH MONDAY
MORNING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&Hazardous weather outlook, Feb 27, 2:03 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CST SUN FEB 27 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
203 PM CST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SIGNIFICANT SEVERE WEATHER IS POSSIBLE FROM THIS EVENING THROUGH
THE OVERNIGHT HOURS. THE POTENTIAL EXISTS FOR LARGE HAIL...STRONG
WINDS AND TORNADOES. REFER TO THE SPECIAL WEATHER STATEMENT PRODUCT
FOR MORE DETAILS.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT. REFER TO THE WATCH PRODUCT
FOR MORE INFORMATION.
MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE THUNDERSTORMS ARE POSSIBLE INTO EARLY MONDAY. STORMS ARE
EXPECTED TO EXIT THE REGION FROM WEST TO EAST MONDAY MORNING.
DAMAGING WINDS...LARGE HAIL...AND BRIEF TORNADOES ARE POSSIBLE.
REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS.
THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO
THE FLASH FLOOD WATCH FOR MORE DETAILS.
MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE STRONGLY ENCOURAGED TO MONITOR THE LATEST INFORMATION
AVAILABLE AS ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND
TONIGHT.
Hail, Wayne
- When
- February 27, 9:54 PM CST to 9:55 PM CST
- Where
- Wayne County, Wayne City to Fairfield
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.350, -88.580
Nickel-size hail fell in Fairfield. Dime-size hail fell in southwest portions of the county.
Thunderstorm Wind, Jefferson
- When
- February 28, 12:45 AM CST
- Where
- Jefferson County, Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 38.320, -88.900
One power pole and power line was down.
Thunderstorm Wind, Wayne
- When
- February 28, 12:55 AM CST to 1:12 AM CST
- Where
- Wayne County, 0.54 mi W of Orchardville to 1 mi NE of Mt Erie
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.500, -88.660
The damage swath extended from Orchardville along and north of Highway 161 to a mile northeast of Mount Erie. Much of the damage was near Cisne, where a house porch was damaged, a large outbuilding was destroyed, and a sign was damaged. A couple of barns and garages were blown over or destroyed. There was minor damage to a couple of sturdier buildings, including a church steeple in Orchardville. Several trees and power lines were down. A power pole was blown over.
Hail, Wayne
- When
- February 28, 12:59 AM CST
- Where
- Wayne County, 1.6 mi E of Wayne City
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -88.550
Dime-size hail fell east of the community of Wayne City.
Hail, Jefferson
- When
- February 28, 1:01 AM CST
- Where
- Jefferson County, 1.91 mi ENE of Marcoe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.283, -88.939
Dime-size hail was reported at the intersection of Highway 148 and Interstate 57, just south of Mount Vernon.
Thunderstorm Wind, Wayne
- When
- February 28, 1:14 AM CST to 1:18 AM CST
- Where
- Wayne County, 2.36 mi ESE of Keenes to Sims
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.313, -88.592
Measured wind gusts to 65 mph occurred in the community of Smithville, south of Wayne City. The wind gusts lasted three to four minutes. The nearby community of Sims was without power, and tree limbs were down.
Hail, Edwards
- When
- February 28, 1:31 AM CST
- Where
- Edwards County, Albion
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.380, -88.050
Hail up to the size of dimes fell in the community.
Thunderstorm Wind, Wabash
- When
- February 28, 1:34 AM CST to 1:43 AM CST
- Where
- Wabash County, Bellmont to Mt Carmel
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 38.380, -87.920
In Mt. Carmel, wind gusts estimated from 60 to 65 mph destroyed a transformer and downed a large tree. The tree landed on a house, causing some roof damage. A vehicle and a television antenna sustained damage from the tree. In Bellmont, a trained spotter estimated a gust to 60 mph.
Thunderstorm Wind, Johnson
- When
- February 28, 2:20 AM CST
- Where
- Johnson County, 3 mi W of Buncombe
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 37.470, -89.025
Several structures were damaged or destroyed on a farm. One machine shed was levelled, with only the north wall left standing. The roofs were blown off two other sheds. Two grain bins were heavily damaged. One of the bins was blown on its side, and the other bin was shifted three feet off its foundation. Part of the roof to one of the sheds was wrapped around a utility pole. The other part of the roof blew across a road and wrapped around a tractor.
Thunderstorm Wind, Massac
- When
- February 28, 2:45 AM CST to 3:00 AM CST
- Where
- Massac County, 0.78 mi SSW of New Columbia to Midway
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.309, -88.784
Several trees and power lines were down, and a vacant old trailer was blown over on County Road 700E near New Columbia. Debris from the trailer blocked the road. A tree was down on a road near Midway.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, February 27 to 28, 20111 death · 1 injured · 76 kt wind · 9 events
- Hail and Heavy Rain in Texas, February 27 to 28, 20111 death · 1 in hail · 5 events
- Wildfire in Texas, February 27 to 28, 2011$26 million · 1 event
- Heavy Snow in Idaho, February 27 to 28, 20111 death · 4 events
- Wildfire and Dust Storm in Texas, February 27 to 28, 20112 injured · $3.5 million · 59 kt wind · 21 events
- Wildfire in Texas, February 27 to 28, 2011$10 million · 1 event
- Tornadoes and Hail in Illinois, February 27 to 28, 20111 injured · $2,000 · EF2 · 30 events
- Tornadoes and Hail in Missouri, February 27 to 28, 2011$118,000 · EF1 · 48 events
- Flash Flood and Flooding in Pennsylvania, February 27 to 28, 2011$740,000 · 50 kt wind · 20 events
- Tornado and Hail in Indiana, February 27 to 28, 2011$276,000 · EF1 · 12 events
- Wildfire in Texas, February 27 to 28, 20115 injured · $200,000 · 1 event
- Hail and Damaging Winds in Illinois, February 27 to 28, 2011$255,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280299, 280303, 280304, 280300, 280301, 280305, 280302, 280308, 283811, 280307.